Drug-induced diarrhea is loose, watery stools that occurs when you take certain medicines.
Diarrhea associated with medicines
Nearly all medicines may cause diarrhea as a side effect. The drugs listed below, however, are more likely to cause diarrhea.
Laxatives are meant to cause diarrhea.
Antacids that have magnesium in them may also cause diarrhea or make it worse.
Antibiotics also can produce diarrhea.
Many other drugs may cause diarrhea:
Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea. Other vitamins, minerals, or supplements may also cause diarrhea.
To prevent diarrhea due to antibiotic use, talk to your health care provider about taking supplements containing healthy bacteria (probiotics) and/or eating yogurt. Some of these products may reduce the risk for diarrhea. Keep taking these supplements for a few days after you finish your antibiotics.
Schiller LR, Sellin JH. Diarrhea. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease: Pathophysiology/Diagnosis/Management. 10th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 16.
Seller RH, Symons AB. Diarrhea. In: Seller RH, Symons AB, eds. Differential Diagnosis of Common Complaints. 6th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 10.
Siddiqi HA, Salwen MJ, Shaikh MF, Bowne WB. Laboratory diagnosis of gastrointestinal and pancreatic disorders. In: McPherson RA, Pincus MR, eds. Henry's Clinical Diagnosis and Management by Laboratory Methods. 23rd ed. St Louis, MO: Elsevier; 2017:chap 22.
Review Date: 10/26/2017
Reviewed By: Michael M. Phillips, MD, Clinical Professor of Medicine, The George Washington University School of Medicine, Washington, DC. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.